Indiana, 2025Damaging Winds in Indiana, July 28, 2025
July 28, 2025 · NWS PAH · 3 events in 2 counties and zones
A line of strong thunderstorms developed over southern Indiana in the late afternoon and moved south on the east side of a strong ridge of high pressure aloft. Southwest Indiana was in the midst of a multi-week heat wave, and the extreme heat and humidity provided fuel for the line of storms to continue south with the western end of the line passing from Oakland City to Newburgh in the early…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms developed over southern Indiana in the late afternoon and moved south on the east side of a strong ridge of high pressure aloft. Southwest Indiana was in the midst of a multi-week heat wave, and the extreme heat and humidity provided fuel for the line of storms to continue south with the western end of the line passing from Oakland City to Newburgh in the early evening. A few downbursts within the line produced damaging winds near Oakland City and Otwell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 6:30 PM EST, 9 minutes earlier. Its key messages:
- Dangerous heat and humidity will continue through Wednesday, with the worst of the heat expected today and Tuesday.
- A cold front will bring a chance of thunderstorms Wednesday night into Thursday along with an end to the heat wave.
- Much more comfortable temperature and humidity levels are forecast Thursday through next weekend.
Area forecast discussion, Jul 28, 6:30 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Dangerous heat and humidity will continue through Wednesday,
with the worst of the heat expected today and Tuesday.
- A cold front will bring a chance of thunderstorms Wednesday
night into Thursday along with an end to the heat wave.
- Much more comfortable temperature and humidity levels are
forecast Thursday through next weekend.
&&
.UPDATE...
Issued at 630 PM CDT Mon Jul 28 2025
Updated aviation discussion for 00z TAF issuance.
&&
.DISCUSSION...
Issued at 315 PM CDT Mon Jul 28 2025
Midday thunderstorm activity in Southeast Missouri has pushed
into far Northwest Tennessee and diminished as an outflow
boundary pushes eastward through the Jackson Purchase region. A
lack of storms at this time, and building high pressure in the
region, are allowing for temperatures to surge to the low to
mid 90s and heat indices have reached well above 110 in areas as
dew points peak in the high 70s to around 80. The model
forecast of climatological max low-level specific humidity
appears to have panned out well, and models maintain these high
specific humidity percentiles through tomorrow into Wednesday.
CAMs now produce isolated showers and thunderstorms into the
early evening so low end PoPs have been extended later today to
account for this. No severe weather is anticipated.
Strengthening ridging tomorrow and a dry forecast will allow
highs to reach just a little bit higher tomorrow with some upper
90s in SEMO, with mid-90s elsewhere. Dew points a degree or so
lower will compensate and leave similar peak heat index values
as today with commonplace 110-115F values and a couple 120s. The
Extreme Heat Warning continues now through Tuesday.
While specific humidity anomalies are nearly as robust on
Wednesday, 500mb heights begin to weaken and storms begin to drop
southeastward from Iowa. Heat indices near 110 ahead of the
storms are possible so the Extreme Heat Watch remains for
Wednesday. A cold front slowly drifts southward into the
forecast area Wednesday night, bringing showers and
thunderstorms. High CAPE and the forcing from the cold front
will provide potential for strong to severe storms, but shear is
still quite limited. The Day 3 marginal risk remains northwest
of the Ohio River.
Thursday has the highest PoPs of the forecast period as the
front lingers through the day, providing additional shower and
thunderstorm chances. Highs peak in the low to upper 80s
Thursday bringing an end to the extended heat wave. A few
showers/storms may linger Friday in the south, but dry air moves
in. Further cooling is forecast Friday into the weekend with
high temperatures in the 80s, lows in the 60s, and no heat index
concerns as dew points fall below 70, making for a refreshing
weekend.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 630 PM CDT Mon Jul 28 2025
A line of showers and storms will affect KOWB between 01z-03z,
and stay just east of KEVV. After 03z, all sites will see VFR
skies, with MVFR fog possible between 09z-13z. VFR conditions
expected through the day tomorrow with SCT040 cumulus. Winds
through the TAF period will be variable at 5 kts or less.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Extreme Heat Warning until 8 PM CDT Tuesday for ILZ075>078-
080>094.
Extreme Heat Watch from Tuesday evening through Wednesday
evening for ILZ075>078-080>094.
MO...Extreme Heat Warning until 8 PM CDT Tuesday for MOZ076-086-087-
100-107>112-114.
Extreme Heat Watch from Tuesday evening through Wednesday
evening for MOZ076-086-087-100-107>112-114.
IN...Extreme Heat Warning until 8 PM CDT /9 PM EDT/ Tuesday for
INZ081-082-085>088.
Extreme Heat Watch from Tuesday evening through Wednesday
evening for INZ081-082-085>088.
KY...Extreme Heat Warning until 8 PM CDT Tuesday for KYZ001>022.
Extreme Heat Watch from Tuesday evening through Wednesday
evening for KYZ001>022.
&&
DISCUSSION...ATL
AVIATION...RSTHazardous weather outlook, Jul 28, 2:21 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
221 PM CDT Mon Jul 28 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
221 PM CDT Mon Jul 28 2025 /321 PM EDT Mon Jul 28 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An Extreme Heat Warning is in effect through Tuesday evening.
Refer to the product for details.
Isolated thunderstorms are forecast this afternoon through early
evening across the Quad State region. Lightning, gusty winds, and
brief heavy downpours will be the main threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An Extreme Heat Warning is in effect through Tuesday evening, and
an Extreme Heat Watch is in effect Wednesday. Refer to the
products for details.
Scattered thunderstorms are forecast Wednesday night and Thursday.
A few storms Wednesday night may become severe with damaging winds
being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 28, 6:10 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT Mon Jul 28 2025
INZ081-082-290000-
Gibson IN-Pike IN-
610 PM CDT Mon Jul 28 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GIBSON AND PIKE
COUNTIES THROUGH 700 PM CDT/800 PM EDT/...
At 608 PM CDT/708 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Vincennes to 9 miles
southeast of Washington. Movement was south at 20 mph.
HAZARD...Wind gusts up to 40 mph from outflow boundary.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Petersburg, Winslow, and Hazleton.
This includes Interstate 69 in Indiana between Mile Markers 41 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 8715 3854 8710 3851 8707 3832 8707
3849 8757 3849 8754 3852 8754 3850 8753
3849 8750 3853 8748 3854 8743 3853 8742
3854 8738 3851 8737 3854 8737 3854 8735
3851 8729 3854 8725 3855 8720
TIME...MOT...LOC 2308Z 343DEG 16KT 3873 8749 3855 8705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DWThunderstorm Wind, Pike
- When
- July 28, 6:39 PM EST
- Where
- Pike County, 0.88 mi NE of Otwell
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.460, -87.090
Thunderstorm winds blew a tree down onto a power transformer in Otwell.
Thunderstorm Wind, Gibson
- When
- July 28, 6:10 PM CST
- Where
- Gibson County, 2.03 mi ENE of Oakland City
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.342, -87.316
Thunderstorm winds blew a tree down onto a camper and knocked a large tree limb down across Highway 64 just east of Oakland City.
Thunderstorm Wind, Gibson
- When
- July 28, 6:10 PM CST
- Where
- Gibson County, 1.04 mi E of Oakland City
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Public
- Coordinates
- 38.332, -87.331
Thunderstorms winds snapped around 30 trees about 20 feet off the ground just east of Oakland City. In addition 3 trees were uprooted. One tree landed on a barn and another damaged the roof of a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Dakota, July 28, 2025EF2 · 44 events
- Tornadoes and Damaging Winds in Iowa, July 28 to 29, 2025$230,000 · EF0 · 22 events
- Heat in Texas, July 28 to 31, 20254 injured · 30 events
- Wildfire in Oklahoma, July 28 to 31, 2025$160,000 · 1 event
- Tornadoes and Damaging Winds in Iowa, July 28, 2025EF1 · 32 events
- Damaging Winds in Wisconsin, July 28, 2025$62,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Minnesota, July 28, 20251.25 in hail · 50 events
- Damaging Winds in Kentucky, July 28, 2025$80,000 · 74 kt wind · 2 events
- Damaging Wind in Indiana, July 28, 2025$50,000 · 54 kt wind · 1 event
- Damaging Winds in Minnesota, July 28, 2025$20,000 · 66 kt wind · 15 events
- Excessive Heat and Heat in Alabama, July 28 to 31, 202528 events
- Damaging Winds in North Dakota, July 28, 2025$21,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289639, 1289640, 1289644.